A Heroin Overdose

If you fear that someone has overdosed on heroin, it’s important to call 9-1-1 right away. Drug overdose occurs when a person intakes more of a substance (or substances) than their body can handle. Every year, thousands of people in the United States die as a result of heroin overdose. Here are some signs to look for:

  • Irregular, slow, or no breathing
  • Lack of consciousness
  • Body is limp and unresponsive
  • Slow, erratic, or no pulse
  • Face is pale and/or clammy
  • Pupils are constricted (or very small)

What is Heroin?

Heroin is an opioid. An opioid is also referred to as a narcotic. Narcotics include pain relief drugs, often prescribed. Commonly prescribed narcotics include:

  • Oxycodone
  • Hydrocodone
  • Fentanyl
  • Tramadol
  • Morphine
  • Oxymorphone
  • Codeine

Opioids, not heroin, which is a Schedule I drug, are one of the most commonly prescribed medications by family doctors, oral surgeons and in emergency care. An overdose from one of the previously mentioned opioids is similar to that of a heroin overdose, and the symptoms and immediate effects following a heroin overdose can be treated accordingly.

How to Treat a Heroin Overdose

If you are aware of a person’s heroin or opiate usages, and you notice while they are “high”,  they begin to make strange noises, keep them awake. Often the choking sound from an overdose may resemble snoring. However, this could not be further than the case. If you have a loved one who is addicted to heroin, and you believe that they may be overdosing from the drug, don’t be afraid to call 911. Your actions in the immediate moments that occur after the heroin overdose, may save their life. If you suspect that someone is overdosing from heroin do the following:

  • Stay calm and call 911
  • Try to keep the person awake
  • Administer Naloxone if available
  • Stay with the person until help arrives

Although the drug administered in heroin overdose, Naloxone is widely available, it administration during an overdose in no way replaces the medical care that is required after an overdose requires. The drug Naloxone has a shorter half-life than opioids. The shorter half-life means that the drug cannot completely stop an overdose. If you administer Naloxone, the person may seem as if the effects of the overdose have been overcome, but it is important that there is a follow up with medical professionals.

If You Have a Loved One Suffering from Heroin Use

If you have a loved one that currently uses heroin in any form, black tar, snorts oxycodone or smokes oxycodone, it is time to get them help as soon as possible, their very life depends on the help you can get them. Contact the professionals at Better Wellness Group to help overcome the symptoms of heroin withdrawal with our medical assisted detox